Thunderstorm Wind, Dubois
- When
- August 20, 2:16 PM EST
- Where
- Dubois County, 5 mi NW of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.450, -87.000
An upper level trough produced a line of severe thunderstorms over south central Indiana. These storms produced widespread tree damage over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An upper level trough produced a line of severe thunderstorms over south central Indiana. These storms produced widespread tree damage over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 10:58 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1158 AM EDT SAT AUG 20 2005 .MORNING UPDATE... CURRENT SATELLITE IMAGERY SHOWS NEARLY CLEAR SKIES ACROSS THE REGION...WITH RIDGING OVER GULF STATES NORTHWARD TO KENTUCKY AND TROUGHING OVER MINNESOTA AND WISCONSIN. MORNING OUTFLOW BOUNDARIES CONTINUE TO DISSIPATE AS THEY MOVE TOWARD/THROUGH THE FORECAST AREA (FA). CU FIELD JUST STARTING TO GET GOING OVER FAR EASTERN KENTUCKY. MOST OF THE FA STILL LOOKS TO BE CAPPED FOR THE MOST PART...VERIFIED BY 10-11 DEGREE CELSIUS 700MB TEMPS. ACARS DATA OUT OF INDIANAPOLIS SHOWING ALREADY 35 KNOTS OF 0-6KM SHEAR...AS WOLCOTT PROFILER SHOWS ABOUT 45 KNOTS. THIS DEEP-LAYER SHEAR WILL ONLY INCREASE AS MID-LEVEL TROUGH CONTINUES TO DIVE SOUTHEASTWARD TOWARD THE LOWER GREAT LAKES REGION. MORNING SOUNDINGS EDITED FOR AFTERNOON TEMPS AND DEWPOINTS INDICATE MLCAPES OVER 2500 J/KG ACROSS REGION. ONE SURFACE BOUNDARY/WIND SHIFT EXTENDS FROM SOUTHERN IL TO CENTRAL IN. COULD SEE DEVELOPMENT ALONG THIS BOUNDARY OVER THE NEXT FEW HOURS...ALTHOUGH THE FLOW IS STILL WEST-SOUTHWESTERLY...SO MOST CONVECTION WOULD STAY JUST NORTH OF FA. BUT AS TROUGH CONTINUES TO DIVE SOUTHWARD...WOULD EXPECT CONVECTION TO AFFECT FA BY THE LATE AFTERNOON/EARLY EVENING HOURS. HOWEVER...THE BEST MOISTURE CONVERGENCE AND SHEAR IS LOCATED TO THE NORTHEAST...SO ADJUSTED POPS DOWN A TAD. ALSO MENTIONED GUSTY WINDS IN ZONES WITH EXTREME MIXING THIS AFTERNOON. SINCE PRECIP WILL LIKELY HOLD OFF UNTIL LATER THIS AFTERNOON...WILL KEEP HEAT ADVISORY GOING THROUGH THIS EVENING...WITH UP TO 110 DEGREE HEAT INDICES EXPECTED. NPW UPDATE OUT SOON. && LMK WATCHES/WARNINGS/ADVISORIES... IN...HEAT ADVISORY THROUGH 6 PM TODAY. KY...HEAT ADVISORY THROUGH 6 PM TODAY. && AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT SAT AUG 20 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID AND UPPER 90S. THESE TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES BY LATE AFTERNOON. A HEAT ADVISORY CONTINUES FOR THE ENTIRE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COOL FRONT BY THE LATE AFTERNOON HOURS ACROSS SOUTH CENTRAL INDIANA. THESE STORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO CENTRAL KENTUCKY BY LATE EVENING AND SPREAD ACROSS THE REST OF THE OUTLOOK AREA OVERNIGHT. ANY STORMS THAT DEVELOP MAY REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 133 PM EDT SAT AUG 20 2005 INZ076>079-083-084-089>092-KYZ025-029>043-201945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY- BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY- FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...BRANDENBURG...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE 1233 PM CDT SAT AUG 20 2005 /133 PM EDT SAT AUG 20 2005/ THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 737 IN EFFECT UNTIL 7 PM EDT...6 PM CDT FOR THE FOLLOWING AREAS IN INDIANA THIS WATCH INCLUDES 10 COUNTIES IN SOUTH CENTRAL INDIANA CLARK IN CRAWFORD IN DUBOIS IN FLOYD IN HARRISON IN JEFFERSON IN ORANGE IN PERRY IN SCOTT IN WASHINGTON IN IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES IN EAST CENTRAL KENTUCKY ANDERSON KY BOURBON KY FAYETTE KY FRANKLIN KY HARRISON KY NICHOLAS KY SCOTT KY WOODFORD KY IN NORTH CENTRAL KENTUCKY BULLITT KY HENRY KY JEFFERSON KY MEADE KY OLDHAM KY SHELBY KY SPENCER KY TRIMBLE KY THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE... CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER... JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON... LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY... NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE... SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES. AL
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LOUISVILLE KY 133 PM EDT SAT AUG 20 2005 INZ076>079-083-084-089>092-KYZ025-029>043-202300- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY- BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY- FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...BRANDENBURG...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE 1233 PM CDT SAT AUG 20 2005 /133 PM EDT SAT AUG 20 2005/ THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 737 IN EFFECT UNTIL 7 PM EDT...6 PM CDT FOR THE FOLLOWING AREAS IN INDIANA THIS WATCH INCLUDES 10 COUNTIES IN SOUTH CENTRAL INDIANA CLARK IN CRAWFORD IN DUBOIS IN FLOYD IN HARRISON IN JEFFERSON IN ORANGE IN PERRY IN SCOTT IN WASHINGTON IN IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES IN EAST CENTRAL KENTUCKY ANDERSON KY BOURBON KY FAYETTE KY FRANKLIN KY HARRISON KY NICHOLAS KY SCOTT KY WOODFORD KY IN NORTH CENTRAL KENTUCKY BULLITT KY HENRY KY JEFFERSON KY MEADE KY OLDHAM KY SHELBY KY SPENCER KY TRIMBLE KY THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE... CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER... JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON... LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY... NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE... SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 301 PM EDT SAT AUG 20 2005 INZ076>078-083-202005- DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN- INCLUDING THE CITY OF...JASPER 201 PM EST SAT AUG 20 2005 ...STRONG STORMS MOVING THROUGH PARTS OF SOUTH CENTRAL INDIANA... A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR EVANSVILLE TO BEDFORD AT 2 PM EST...WILL CONTINUE TO MOVE EASTWARD AT 20 TO 30 MPH THROUGH 3 PM EST. THESE STRONG STORMS MOST LIKELY AFFECT NORTHERN PORTIONS OF ORANGE AND WASHINGTON COUNTIES...ALONG WITH DUBOIS COUNTY DURING THIS PERIOD. THESE LOCATIONS CAN EXPECT WIND GUSTS IN THE 40 TO 50 MPH RANGE... CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WITH THESE STORMS. CS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 301 PM EDT SAT AUG 20 2005 INZ076>078-083-202005- DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN- INCLUDING THE CITY OF...JASPER 201 PM EST SAT AUG 20 2005 ...STRONG STORMS MOVING THROUGH PARTS OF SOUTH CENTRAL INDIANA... A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR EVANSVILLE TO BEDFORD AT 2 PM EST...WILL CONTINUE TO MOVE EASTWARD AT 20 TO 30 MPH THROUGH 3 PM EST. THESE STRONG STORMS MOST LIKELY AFFECT NORTHERN PORTIONS OF ORANGE AND WASHINGTON COUNTIES...ALONG WITH DUBOIS COUNTY DURING THIS PERIOD. THESE LOCATIONS CAN EXPECT WIND GUSTS IN THE 40 TO 50 MPH RANGE... CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE THESE STORMS COULD BECOME SEVERE. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND OTHER STATEMENTS. CS
The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469034, 5469035, 5469036, 5469037, 5469038, 5469039, 5469040.